Alert archive / Kansas / Winter Storm Watches in 2007
Winter Storm Watch 7, NWS Topeka, KS
NWS Topeka, KS issued this winter storm watch at Dec 9, 2007, 4:06 AM CST for 23 counties in Kansas. It took effect at Dec 10, 2007, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2007, 4:06 AM CST (10:06 UTC)
- In effect from
- Dec 10, 2007, 12:00 PM CST
- Expired
- Dec 10, 2007, 4:06 AM CST
- In force
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm watch went out at Dec 8, 4:05 PM CST, 12 hours 1 minute earlier.
Area forecast discussion, Dec 8, 4:05 PM CST, 12 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CST SAT DEC 8 2007 .SHORT TERM... NUMEROUS REPORTS OF PATCHY LIGHT FREEZING DRIZZLE ACROSS MUCH OF THE CWA THIS AFTERNOON. LIGHT GLAZING OF ICE ON MOST SURFACES. TEMPERATURES TODAY HAVE REMAINED QUITE COLD WITH ARCTIC AIRMASS IN PLACE. DEWPOINTS IN THE TEENS WERE LOWER THAN THE PREVIOUSLY EXPECTED. MAIN CONCERN FOR TONIGHT AND SUNDAY WILL BE PRECIPITATION TYPE AND AMOUNTS. PLAN TO LEAVE WINTER WEATHER ADVISORY GOING THROUGH 18Z SUNDAY FOR OUR NORTHERN AND WESTERN TIERS OF COUNTIES. FREEZING RAIN ADVISORY WILL CONTINUE THROUGH 18Z FOR THE REMAINDER OF THE CWA. 12Z MODEL RUN SHOW CONSIDERABLE DIFFERENCES IN THE QPF FIELDS. NAM HAS LIGHT PRECIPITATION OVER THE CWA WHILE GFS BRINGS SWATH OF 0.25 TO 0.50 INCHES OF PRECIP. TO THE CWA THROUGH 18Z. HPC WINTER WEATHER GUIDANCE SHOWS OUR CWA IN BETWEEN SWATH OF SIGNIFICANT FREEZING PRECIPITATION OVER FAR SOUTHEAST KS AND MO AND BAND OF SNOW ACROSS NORTHERN AND CENTRAL NEBRASKA. GIVEN THE COLD AIRMASS AT THE SURFACE AND CONTINUED ISENTROPIC LIFT...SOUNDINGS FOR THE OVERNIGHT HOURS CONTINUE TO SHOW FREEZING DRIZZLE MOST AREAS WITH CHANGE TO SNOW AROUND 12Z IN NORTH CENTRAL AND NORTHEAST KS. SOME CONCERN ABOUT THE POTENTIAL FOR HEAVIER PRECIPITATION AND ICE ACCUMULATION IN ANDERSON...FRANKLIN AND COFFEY COUNTIES WHO APPEAR TO BE ON THE NORTHERN EDGE OF THE SIGNIFICANT PRECIPITATION. MODELS SHOW DRIER AIRMASS MOVING IN SUNDAY AFTERNOON WHICH BRINGS AN END TO THE PRECIPITATION FOR MUCH OF OUR CWA. TEMPERATURES ON SUNDAY STILL VERY COLD WITH HIGHS RANGING FROM THE LOWER 20S NORTH TO MID 20S SOUTH. .LONG TERM... SURFACE RIDGE AXIS MOVES ACROSS EASTERN KS SUNDAY NIGHT. WITH SOME ICE/SNOW ON THE GROUND IN NORTHERN KS...LIGHT WINDS AND CLEARING SKIES...EXPECT TEMPERATURES TO FALL RAPIDLY...AND PIT OUT IN LOW LYING AREAS. CONSIDERABLE VARIATION IN THE STATISTICAL GUIDANCE FROM DIFFERENT MODELS. HAVE DROPPED TEMPERATURES FROM GOING FORECAST...AND TAKEN THEM DOWN INTO THE SINGLE DIGITS IN AREAS NORTH OF I70...WITH TEENS SOUTH...WHICH IS CLOSER TO COLDER GFS GUIDANCE. MAIN CONCERN IN THE LONGER TERM IS THE FOR WINTER PRECIPITATION ASSOCIATED WITH A WAVE COMING OUT OF THE SOUTHERN ROCKIES FROM LATE MONDAY AFTERNOON THROUGH TUESDAY. STRONG SHORTWAVE TROUGH LOSES AMPLITUDE AS IT COMES OUT OF MAIN TROUGH IN SOUTHERN ROCKIES...BUT CONSIDERABLE ISENTROPIC LIFT UP OVER COLD AIRMASS RESULTS IN SOME CLASSIC FREEZING RAIN SOUNDINGS. MODELS ATTEMPT TO WARM LOW-LEVEL TEMPERATURES IN EC KS DURING THE DAY ON TUESDAY...WHICH COULD TURN THE PRECIP OVER TO RAIN...BUT HAVE OPTED TO GIVE A CHANCE OF FREEZING RAIN OR RAIN FOR THAT AREA...AS LOW-LEVEL COLD AIR MASS SHOULD BE DIFFICULT TO DISPLACE. WOULD EXPECT WINTER STORM WATCH TO COME OUT TONIGHT FOR THIS POTENTIALLY SIGNIFICANT FREEZING RAIN EVENT SHOULD MODEL TRENDS CONTINUE. BEYOND TUESDAY...THE GFS HAS BEEN BRINGING ANOTHER SURGE OF FREEZING RAIN INTO EASTERN KS FOR WEDNESDAY...WHILE THE ECMWF HAS BEEN CONSISTENT IN MOVING THE ASSOCIATED WAVE EASTWARD INSTEAD OF NORTHEASTWARD...AND WOULD KEEP EASTERN KS DRY. HAVE KEPT SOME CHANCE OF FREEZING RAIN IN MAINLY EC KS FOR WEDNESDAY DUE TO UNCERTAINTY. BEYOND THAT...BOTH GFS AND ECMWF ARE DRY FOR THE REST OF THE FORECAST PERIOD...WHICH AGREES WITH MOST MEMBERS OF GFS ENSEMBLE. && .AVIATION... MVFR TO IFR CIGS WILL CONTINUE THROUGH THE PERIOD. PERIODS OF FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE AT THE TAF SITES THROUGH 00Z AND WILL BE MORE INTENSE BETWEEN 06Z AND 12Z. PRECIPITATION MAY CHANGE OVER TO OR MIX WITH SNOW AND SLEET AROUND 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES...FREEZING RAIN ADVISORY UNTIL NOON SUNDAY FOR KSZ022-KSZ023- KSZ024-KSZ026-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. WINTER WEATHER ADVISORY UNTIL NOON SUNDAY FOR KSZ008-KSZ009- KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035. && JS/GDP
Hazardous weather outlook, Dec 8, 10:53 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1053 PM CST SAT DEC 8 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-091200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1053 PM CST SAT DEC 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A MIXTURE OF FREEZING RAIN...FREEZING DRIZZLE...LIGHT SNOW AND SOME INTERMITTENT SLEET IS EXPECTED OVERNIGHT FOR AREAS GENERALLY ALONG AND NORTH OF A COUNCIL GROVE...TOPEKA TO OSKALOOSA LINE. A LIGHT GLAZE TO ACCUMULATIONS AROUND A TENTH OF AN INCH IS POSSIBLE FOR THESE AREAS WITH ADDITIONAL SNOW AND SLEET ACCUMULATIONS UP TO AN INCH POSSIBLE. FREEZING DRIZZLE AND PERIODS OF FREEZING RAIN WILL PREDOMINATE FOR AREAS GENERALLY ALONG AND SOUTH OF THE KANSAS TURNPIKE. ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LIGHT WINTRY MIX IS EXPECTED TO EXTEND INTO SUNDAY MORNING ACROSS THE AREA BEFORE DRIER AIR BUILDS IN FOR THE AFTERNOON. THUS...THE FREEZING RAIN AND WINTER WEATHER ADVISORIES CONTINUE UNTIL NOON. MORE FREEZING RAIN...SLEET AND SNOW ARE LIKELY FROM LATE MONDAY AFTERNOON THROUGH TUESDAY EVENING AS ANOTHER UPPER LEVEL SYSTEM MOVES ACROSS THE CENTRAL PLAINS. WITH THIS SYSTEM...THERE WILL BE THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS OF FREEZING RAIN IN PARTS OF CENTRAL AND EASTERN KANSAS. STAY TUNED FOR WINTER STORM WATCHES AND WARNINGS FOR THIS EVENT AS THE DETAILS BECOME CLEARER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:09 AM CST | Ice Storm Warning | TOP | Anderson, Coffey | 9 hr |
Nearby
Winter Storm Watches in Kansas, 2007Every winter storm watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.